Ohio, 2022

Damaging Winds in Ohio, June 12, 2022

June 12, 2022 · NWS RLX · 4 events in 2 counties and zones

Shower and storm chances were boosted by an upper level disturbance on the afternoon of June 12th across southeast Ohio. As temperatures rose throughout the day and low level moisture increased, strong to severe thunderstorms transpired, leading to trees being blown down along numerous state roads in Vinton County as well as one tree downed in Meigs County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Shower and storm chances were boosted by an upper level disturbance on the afternoon of June 12th across southeast Ohio. As temperatures rose throughout the day and low level moisture increased, strong to severe thunderstorms transpired, leading to trees being blown down along numerous state roads in Vinton County as well as one tree downed in Meigs County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 12, 1:21 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 12, 1:21 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Sun Jun 12 2022

.SYNOPSIS...
Showers and potentially strong storms possible this afternoon/
evening. A heat wave is expected for the work week along with
diurnal thunderstorms. Warm front Thursday. Cold front Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 138 PM Sunday...

Surface analysis depicts a weak boundary lying almost west to east
across our CWA this afternoon. Diurnal heating and modest low level
moisture are enhancing few rain showers along this boundary. High
resolution models do not represent the current weather conditions.
However, model consensus points at increasing convection across the
northern third of the area this evening, in response of an
approaching cold front from the north. Models trends indicate that
this convection should decay into light showers before reaching the
OH River. However, some of the strongest storms could move into WV
through this evening. Coded likely PoPs across the north through the
overnight hours. The actual front sinks south through the overnight
hours. So, kept at least low PoPs overnight into Monday morning.

Above normal temperatures are expected with lows tonight, generally
in the 60s, while highs on Monday will be around 91 degrees
lowlands, ranging into the mid 70s highest elevations.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM Sunday...

Upper level ridging will flatten as a surface low, which will
eject out of an area of low pressure across the West, will
traverse east just north of the area by Tuesday. This will
provide plenty of vorticity and lift in an already moisten
laden environment with PWATs increasing to 2 standard
deviations above normal through Tuesday. Chances of
thunderstorms will reside fairly area-wide the rest of Monday
night and into Tuesday with increasing chances by Tuesday
morning. Strong to severe storms will be possible although the
greatest opportunity for severe storm development will be across
the northeast mountainous area and along the eastern mountains
where the energy will be more focused while the surface low
travels closely by.

We will also have a fairly quasi-stationary front settled to our
north which will continue unsettled weather even as the surface
low pulls further away toward the southeast by Tuesday night.
Temperatures will also fuel thunderstorm and instability
potential as mid 90's are forecast across most of the lowlands
(where heat advisory criteria will likely be reached at various
locations) and mid 80's to low 90s across the higher
elevations.

For Wednesday, surface high pressure and upper ridging builds
back in. This combined with the location of a low pressure
system over the Great Lakes will move that aforementioned
frontal boundary and lift it as a warm front due to a change in
directional flow. This will consequently promote diurnal
thunderstorms as anomalous moisture holds steady through the day.
This will also be another day for heat advisory criteria being
met virtually everywhere across the lowlands, including some
areas in the higher elevations, as temperatures increase to the
mid to upper 90's (with some locations forecast to reach 100
degrees).

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 210 PM Sunday...

By Thursday, the aforementioned warm front lifts out leaving
behind chances for showers and storms while more precipitation
will likely occur ahead of a cold front courtesy of its parent
low over the Great Lakes. The good news is that the anomalous
moisture will move out as well around the evening, however this
new feature will move north and drag the cold front through our
area for Friday. For most of Friday morning and afternoon,
chances of shower and thunderstorm activity will exist although
will taper off by the early evening as the cold front kicks out
ot the east. Thereafter, high pressure will build over the
region at both the surface and upper levels and will thankfully
shield our area for the rest of Friday and through the weekend
with temperatures finally dropping to slightly below average.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 138 PM Sunday...

Convection will develop this afternoon and evening as a weak surface
boundary remains over the area.  Shower or storms will produce
IFR/LIFR visibilities under moderate to heavy rain. Strong gusty
winds will be possible near thunderstorms. A cold front crosses from
north to south overnight, keeping chances for showers into Monday
morning.

Very uncertain whether a storm will hit directly any terminal. So,
coded VCTS at most sites with SHRA at PKB and CKB during the
overnight hours. VFR/MVFR ceilings will prevail Monday morning
before dissipating into widespread VFR by late morning.

South southwest winds will become light and variable tonight. The BL
should remain agitated by H850 winds around 20 knots and different
outflow boundaries produced by storms. These wind conditions will
suppress dense fog formation, resulting in widespread low stratus
during the predawn hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High

ALTERNATE SCENARIOS: Timing of showers/storms affecting sites
this afternoon and evening may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
Brief IFR possible in thunderstorms Monday into Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JZ
NEAR TERM...ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJ
Hazardous weather outlook, Jun 12, 3:16 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
416 AM EDT Sun Jun 12 2022

OHZ066-067-075-076-083>087-130830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
416 AM EDT Sun Jun 12 2022

This Hazardous Weather Outlook is for southeast Ohio.

.DAY ONE...Today and Tonight.

A marginal risk for severe thunderstorms exists for this afternoon
and evening. Some storms could produce damaging winds or large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A slight risk for severe thunderstorms is expected on Monday.
Damaging winds will be the main threat, but some storms could
produce large hail, and a tornado cannot be ruled out.

A long stretch of hot and humid weather is expected for much of the
work week, with hazardous heat levels possible on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515-517-
519-521-130830-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
416 AM EDT Sun Jun 12 2022

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

A marginal risk for severe thunderstorms exists for this afternoon
and evening. Some storms could produce damaging winds or large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A marginal risk for severe thunderstorms is expected on Monday.
Damaging winds and large hail will be the main threats, but a
tornado cannot be ruled out.

A long stretch of hot and humid weather is expected for much of the
work week, with hazardous heat levels possible on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>526-130830-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
416 AM EDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

A marginal risk for severe thunderstorms exists for this afternoon
and evening. Some storms could produce damaging winds or large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A marginal risk for severe thunderstorms is expected on Monday.
Damaging winds and large hail will be the main threats, but a
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 12, 2:03 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
303 PM EDT Sun Jun 12 2022

OHZ083-084-121930-
Jackson OH-Vinton OH-
303 PM EDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northeastern Jackson
and northern Vinton Counties through 330 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Hocking Hills State Park, or 13 miles northwest of
Mcarthur, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellston, Mcarthur, Hamden, Zaleski, Creola, Allensville and Eagle
Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3928 8276 3937 8275 3936 8264 3937 8263
      3937 8252 3939 8251 3936 8234 3911 8252
      3926 8276
TIME...MOT...LOC 1903Z 289DEG 14KT 3932 8271

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

19
Special weather statement, Jun 12, 2:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
330 PM EDT Sun Jun 12 2022

OHZ083>085-122000-
Jackson OH-Meigs OH-Vinton OH-
330 PM EDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northwestern Meigs,
northeastern Jackson and Vinton Counties through 400 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcarthur, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellston, Mcarthur, Hamden, Zaleski, Wilkesville, Dyesville, Creola,
Allensville, Radcliffe and Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3936 8261 3926 8226 3920 8227 3920 8216
      3901 8232 3903 8233 3903 8240 3924 8270
TIME...MOT...LOC 1929Z 297DEG 19KT 3924 8250

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

19

The radar

The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vinton

When
June 12, 2:40 PM EST
Where
Vinton County, 0.87 mi SW of Mc Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.240, -82.490

Several trees were blown along Wolf Hill Road.

Thunderstorm Wind, Vinton

When
June 12, 3:12 PM EST
Where
Vinton County, Wilkesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.080, -82.330

Trees were downed along State Route 160 and State Route 124 in Wilkesville.

Thunderstorm Wind, Meigs

When
June 12, 3:24 PM EST
Where
Meigs County, 0.54 mi W of Salem Center
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.050, -82.290

A tree was downed near Wilkesville.

Thunderstorm Wind, Vinton

When
June 12, 4:05 PM EST
Where
Vinton County, 0.87 mi NE of New Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.390, -82.390

A few trees were blown down along State Route 56 near New Plymouth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022020, 1022024, 1022022, 1022021.